Alert archive / Colorado / River Flood Watches in 2021

River Flood Watch 1, NWS Pueblo, CO

May 24, 2021Bent County, Colorado

NWS Pueblo, CO issued this river flood watch at May 24, 2021, 8:44 AM MDT for Bent County, Colorado. It took effect at May 25, 2021, 6:00 PM MDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 24, 2021, 8:44 AM MDT (14:44 UTC)
In effect from
May 25, 2021, 6:00 PM MDT
Expired
May 24, 2021, 6:57 PM MDT
In force
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Bent County, CO

The radar

The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Purgatoire River near Las Animas (LAPC2). The gauge peaked at 8.89 ft at May 25, 2021, 6:00 PM MDT.

actionminormoderate51005/2405/2505/26
Action stage
8 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07128500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

434 
WGUS65 KPUB 241444
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
844 AM MDT Mon May 24 2021

...The National Weather Service in Pueblo CO has issued a Flood 
Watch for the following rivers in Colorado...

  Purgatoire River Near Las Animas affecting Las Animas 
  Vicinity/Bent County zone.

For the Purgatoire River...including Madrid, Trinidad Lake, 
Trinidad, Las Animas...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 445 PM MDT.

&&


COZ097-242245-
/O.NEW.KPUB.FL.A.0001.210526T0000Z-210526T1800Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
844 AM MDT Mon May 24 2021

The National Weather Service in Pueblo has issued a

* Flood Watch for
  the Purgatoire River Near Las Animas.
* From Tuesday evening to Wednesday afternoon.
* At 8:15 AM MDT Monday the stage was 3.3 feet.
* Flood stage is 9.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 9.0 feet, Minor Flood. Minor agricultural flooding 
  occurs into low lying areas along the river.


&&

LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
      3801 10317 3797 10321

$$

KT
2 follow-up statements
075 
WGUS65 KPUB 241843
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1243 PM MDT Mon May 24 2021

...The Flood Watch continues for the following rivers in Colorado...

  Purgatoire River Near Las Animas affecting Las Animas 
  Vicinity/Bent County zone.

.Recent heavy rain along the Purgatoire River has lead to high river 
rises. .

For the Purgatoire River...including Las Animas...flooding is 
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 845 PM MDT.

&&


COZ097-250245-
/O.CON.KPUB.FL.A.0001.210526T0000Z-210526T1800Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1243 PM MDT Mon May 24 2021

The Flood Watch continues for
  the Purgatoire River Near Las Animas.

* From Tuesday evening to Wednesday afternoon.
* At 12:15 PM MDT Monday the stage was 3.2 feet.
* Flood stage is 9.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 9.0 feet, Minor Flood. Minor agricultural flooding 
  occurs into low lying areas along the river.


&&

LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
      3801 10317 3797 10321

$$

MN
305 
WGUS65 KPUB 250057
FFAPUB

Flood Watch
National Weather Service Pueblo CO
657 PM MDT Mon May 24 2021

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in Colorado...

  Purgatoire River Near Las Animas affecting Las Animas 
  Vicinity/Bent County zone.

.Recent heavy rain along the Purgatoire River has lead to high river 
rises. .

COZ097-250200-
/O.CAN.KPUB.FL.A.0001.210526T0000Z-210525T0057Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
657 PM MDT Mon May 24 2021

The Flood Watch is cancelled for
  the Purgatoire River Near Las Animas
  and has been replaced with a Flood Warning.

* At 6:15 PM MDT Monday the stage was 6.3 feet.
* Flood stage is 9.0 feet.
* Forecast...Flood stage may be reached tomorrow evening.


&&

LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
      3801 10317 3797 10321

$$

MN

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood watch went out at May 24, 4:13 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 24, 4:13 AM MDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
413 AM MDT Mon May 24 2021

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon May 24 2021

Main Forecast Concerns/Challenges:

1) Low chance for an isolated storm or two later this afternoon over
the far eastern plains, around and to the east of Lamar. If this
were to occur, it would have the potential to be strong to severe.

2) Low chance for additional isolated showers and storms later
tonight, along and north of a line from Colorado Springs to Eads. If
this were to occur, it would have the potential to be strong to
severe.

Dry weather is finally in place across southern CO, with any storm
development staying just to the east in KS. There had been some
isolated showers/storms trying to develop right along the NM/CO
border, but this has since ended. Expect dry weather for the
remainder of the morning across the CWA, and expect that to be the
main trend for most areas through the period. At this time, the
forecast is pretty much a low confident, potentially higher impact
forecast based on possible isolated storm development that would
have a decent chance of becoming strong to severe. Upper trough
axis will move across the region today, as surface trough makes some
slight southward adjustments. In this setup, instability and
moisture axis shift east and focus more into KS. This will leave
much of southern CO in a drier and more stable environment today,
with most guidance/forecast soundings showing this dry air mass and
strong capping in place. While that is the consensus for much of the
guidance and seems like a reasonable solution, the NAM and even the
RAP are hinting at a possible area of higher moisture and
instability lingering across far eastern CO later this afternoon. In
this setup, areas around Lamar and to the east could have some
potential for an isolated storm or two by mid to late afternoon.
Given the extent of the instability and shear of 35-45 kt, they
would have the potential to be strong to severe with large hail and
damaging winds the main threat. Once again, think the more likely
scenario will be for a dry forecast but given that there are some
hints at possible thunderstorm development by some models and that
the expected development today will be right just to the east of the
CWA, have kept slight chance pops in place.

Turn focus to later tonight, with another low confident scenario for
shower and thunderstorm development. By this evening, will see
additional mid level energy push across CO, and with the surface low
moving more to the east. This will allow a westward surge of higher
dewpoint air and instability, possibly reaching parts of central CO.
Meanwhile, WAA ramps up over surface trough/moisture axis by mid to
late evening and focuses right into east central CO allowing for
possible scattered shower and thunderstorm development. While the
focus stays highest across east central CO, some guidance brings
this ascent and shower/thunderstorm development more to the west,
possibly as far west as El Paso county tonight. With the more likely
scenario that any development stays across east central CO, did put
slightly higher chances across Crowley and Kiowa county. Did add
slight chance pops across the eastern half of El Paso county though.
The reason to keep an eye on trends later today and this possible
development is that instability could remain high and shear will
likely remain high, in the 45-55 kt range. This would support an
isolated large hail threat with any thunderstorm. WAA and focus
drops off late tonight into early Tuesday morning, along with the
possibility of any additional thunderstorms.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM MDT Mon May 24 2021

Tuesday...

The troughing to the northeast in the long wave flow is going to
continue to fill and move eastward, as it does, there could be  a
lingering stationary boundary over the eastern plains...and this
could kick off some convection for this area during the late
afternoon and evening hours. However, many of the ensemble members,
as well as the higher resolution models are having a difficult time
coming to agreement as to where that boundary will be. At this time,
models have been pretty persistent with there being a lack of lower
level moisture over much of the CWA, therefore at this time, the
confidence is not there to determine the need for increasing PoPs
over this area of the CWA yet at this time. If some convection
does develop on Tuesday afternoon, it will most likely occur over
the counties of Bent and Otero. Most of the wind flow will be
generally from the northeast over much of the plains and out of
the southwest in the San Luis valley and over higher terrain. High
temperatures will be slightly above average for most of the CWA.

Wednesday through Saturday...

The overall long wave pattern will become more zonal and take on a
southwesterly to northeasterly oriented axis in Wednesday, and then
this will begin to flatten out as there will be a weak trough
moving in over the northwestern US. This will allow for high
pressure to be in control with dry conditions for most of the CWA
with a predominantly southwesterly flow over the region. There is
going to be drier conditions over much of the area as a result,
and there will be just some developing showers and/or
thunderstorms over the higher terrain as some mid level moisture
is advected in from upstream. Warm temperatures that are above the
seasonal average for Wednesday due to the strong southwesterly
flow in the lower levels producing the warming downsloping winds
will begin to cool slightly on Thursday as the ridge flattens.
Then the ridge will strengthen again going into the weekend as a
trough deepens off the coast of California and this will again
increase the southwesterly flow in the low to mid levels again for
Saturday and warm much of the CWA adiabatically. Therefore,
Saturday's highs will be the warmest of the week and well above
the seasonal average, with low 90s possible over much of the
plains.

Sunday and Monday...

There is still an indication with the deterministic models that
there will be a developing low over Colorado on Sunday, and this
could provide an increase chance of showers/thunderstorms over
much of the CWA. And this will propagate eastward and out of the
area on Monday, although there could still be some precipitation
along with strong and gusty winds on the backside of the low as
it exits the region. Although, it is still too far out to consider
this reliable, yet there has been consistency with the models
showing this occurring.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 410 AM MDT Mon May 24 2021

VFR conditions expected across all of the TAF sites this period,
along with mainly dry weather. The exception will be for COS, where
there is a very low chance for an isolated shower or thunderstorm
late tonight. Some shower/thunderstorm development is possible later
tonight just to the east of the site, with some possibility that
this development pushes more to the west. At this time, confidence
is for this development to stay east of COS and have kept the TAF
dry. However, will continue to monitor trends later today and adjust
as need be.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 24, 5:12 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
512 AM MDT Mon May 24 2021

COZ058>089-093>099-251115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
512 AM MDT Mon May 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There is a possibility for an isolated storm or two near the
Colorado and Kansas border this afternoon, and along and north of a
Colorado Springs to Eads line tonight. Confidence is low for this
development, but if storms were to develop, they could become strong
to severe. Large hail and damaging winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of a thunderstorm over the eastern plains
on Tuesday, which could potentially become strong or severe. Large
hail and damaging winds would be the main threat. Then there will
be a chance of an isolated thunderstorm or two each afternoon
over the mountains from Wednesday until Saturday. Sunday will
have the best chance of thunderstorms over the entire area,
including the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the far eastern plains.

RODRIGUEZ/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSpecial Weather StatementPUBKiowa44 min
May 23, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 23, 7:09 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa36 min
May 23, 7:46 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
May 23, 8:18 PM MDTSpecial Weather StatementPUBKiowa57 min
May 23, 9:26 PM MDTSpecial Weather StatementPUBKiowa49 min
May 23, 9:27 PM MDTSpecial Weather StatementPUB48 min
May 23, 10:21 PM MDTSpecial Weather StatementPUBKiowa39 min
May 23, 10:23 PM MDTSpecial Weather StatementPUBBaca52 min
May 24, 1:22 PM MDTSpecial Weather StatementPUBProwers38 min
May 24, 1:32 PM MDTSevere Thunderstorm WarningPUBProwers43 min
May 24, 2:16 PM MDTSevere Thunderstorm WarningPUBProwers44 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPUBProwers63 min
May 24, 3:19 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min
May 24, 3:22 PM MDTFlash Flood WarningPUBProwers3 hr
May 24, 4:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 24, 4:29 PM MDTSpecial Weather StatementPUBProwers31 min
May 24, 5:01 PM MDTSpecial Weather StatementPUBProwers44 min

Nearby

River Flood Watches in Colorado, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.